High Wind, Castro
- When
- April 1, 3:22 PM CST to 4:03 PM CST
- Where
- Castro forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.530, -102.262 (the zone’s center; the record gives no point)
On the first, a relatively compact short wave rotated over the South Plains of West Texas within a larger upper level trough located over the Intermountain West. A small amount of low level moisture returned to the region ahead of this short wave but was generally not enough to see significant measurable rainfall on the afternoon and evening.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
On the first, a relatively compact short wave rotated over the South Plains of West Texas within a larger upper level trough located over the Intermountain West. A small amount of low level moisture returned to the region ahead of this short wave but was generally not enough to see significant measurable rainfall on the afternoon and evening. A diffuse dryline developed during the afternoon and moved east into the Rolling Plains. By late afternoon, a cold front was moving into the area from the northwest. Lift from the short wave along with sufficient mid level moisture was enough to produce virga showers on the caprock. Strong winds behind the cold front combined with the virga showers to produce isolated wind gusts in the extreme southern Texas Panhandle and central South Plains. Additionally, lift from this short wave was able to act on elevated instability over the Rolling Plains creating isolated thunderstorm activity. One of these thunderstorms produced severe wind gusts near Guthrie (King County).
High wind reports below are from the Texas Tech University West Texas mesonet:
64 mph at Tulia (Swisher County),|62 mph at Vigo Park (Swisher County),|60 mph at Hart (Castro County), and|58 mph at Abernathy (Hale County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 1, 1:41 PM CST, 1 hour 41 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 241 PM CDT Fri Apr 1 2022 .SHORT TERM... Early afternoon water vapor imagery indicates a shortwave trough is located across north central New Mexico and moving towards the forecast area. In advance of this shortwave, lee troughing has strengthened leading to breezy southerly winds across much of the region. A surface lee low is expected to develop across the southern Texas Panhandle this afternoon and then move east through the late afternoon. This will help to sharpen a dryline across the forecast area leading to southwesterly winds behind the dryline. Ahead of the dryline, southerly winds are helping to advect some better low-level moisture back into the forecast area however surface dewpoint depression spreads remain quite large around 35-45 degrees. However, above 700 mb the column will saturate as Pacific moisture moves in with the aforementioned shortwave trough. Model guidance continues to show meager MUCAPE within the saturated layer but the more bullish guidance still produces up to 500 J/Kg across the northern Rolling Plains into the southeastern Texas panhandle. This will set the stage for some virga (in the weaker CAPE areas) or thunderstorms (in the better CAPE environment) to develop late this afternoon and early evening. With such large surface dewpoint depressions, evaporative cooling beneath the stronger downdrafts, will help to accelerate winds into the 40-55 mph range with a few isolated gusts to around 60 mph. As the lee surface low moves east of the forecast area this evening it will drag a cold front south through the forecast area tonight. This will allow overnight low temperatures to drop back to near or slightly below average for this time of year in the upper 20s across the southwestern Texas Panhandle to the mid 40s across the southern Rolling Plains. Surface high pressure will settle over the forecast area tomorrow morning, keeping surface winds light for much of the day. This high pressure will scoot off to the east during the afternoon leading to a return of light southerly winds. With plenty of insolation temperatures will warm into the mid 70s area wide making it a nice day to get out and enjoy the weather. /WCI .LONG TERM... At the beginning of this forecast period (late Saturday), upper- level flow over much of the southern CONUS will be mostly zonal, with multiple shortwave troughs moving across the northern CONUS. An upper-level shortwave trough will begin to deepen across the western CONUS on Sunday. Additionally, a surface low will form east of the Rockies as one of the aforementioned troughs well to our north moves east. This surface low will drop south through the morning and early afternoon hours on Sunday, bringing breezy downslope winds to the region on Sunday. These winds will result in increased warming over the area and 90s returning to much of the CWA. There will be some areas off the Caprock where winds will remain backed, which will allow some moisture advection. The aforementioned upper trough to our west will start to move over the area late Sunday into Monday. This trough will push a cold front through the area, which will have the potential of producing precipitation over the region. However, confidence in widespread rain is currently low because of differences in moisture advection, frontal strength, and synoptic lift. The best chances of precipitation for the day on Monday will be for areas east of the Caprock escarpment. A Lee cyclone will develop east of the Rockies early Tuesday as a shortwave trough moves east along the USA/Canada border. This cyclone will move southeast, bringing strong westerly winds of 25-35 mph over the Region on Tuesday. These strong downslope winds and increased heights will lead to a quick warmup behind the cold front, with highs in the 80s and low-90s expected on Tuesday. Another cold front will push through the area late Tuesday; however, with the strong downslope causing drying before the cold front's arrival, it will most likely be a dry passage. Though it will give cooler temperatures through the rest of the week. GKendrick && .FIRE WEATHER... Elevated fire weather concerns will continue through the early evening as breezy southerly to southwesterly winds continue with widespread RH values in the 15-25 percent range. Virga will develop late this afternoon and early evening mainly along and north of a line from Farwell to Plainview to Aspermont and this activity could lead to gusty and erratic winds. The most likely locations to see showers and thunderstorms will be across the southeastern Texas Panhandle into the northern Rolling Plains. Very dry air below the thunderstorms will allow for gusty and erratic winds to develop as well as the potential for a few dry lightning strikes to occur outside of the main cores of precipitation. A cold front will move across the region this evening which will bring a northerly wind shift and an end to any virga/thunderstorms. These northerly winds will weaken through the night with light winds expected to continue through Saturday morning. Winds will become southerly Saturday afternoon and become breezy across the Caprock. These breezy winds combined with afternoon RH values dropping into the 12-17 percent range will lead to elevated fire weather conditions on the Caprock with RFTI values around 1. /WCI Sunday into Monday... A surface low will form over eastern Colorado due to an upper-level trough moving over the northern Plains. This low will drop south into NE New Mexico early Sunday, resulting in breezy southwesterly flow for areas on the Caprock and southerly flow for areas off the Caprock. This downslope flow will help to warm and dry the region, bringing elevated to near-critical fire weather concerns to much of the area. A cold front will push through late Sunday, bringing the potential of rain to the region, especially for locations east of the Caprock escarpment. Tuesday... Another shortwave trough will move east over the north- central CONUS late Monday. This will again form a surface low over eastern Colorado. The surface low is expected to push into the Texas Panhandle early Tuesday, bringing strong downslope winds to the region, resulting in a quick warmup and dry conditions over much of the CWA. With winds of 25-35 and relative humidity values nearing 10% expected, critical to maybe localized areas of extreme fire weather concerns will be possible on Tuesday. A cold front will push through Tuesday night, bringing a breezy northerly wind shift. GKendrick && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 58/10
Hazardous Weather Outlook National Weather Service Lubbock TX 1141 AM CDT Fri Apr 1 2022 TXZ021>044-021645- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 1141 AM CDT Fri Apr 1 2022 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...This afternoon and tonight. Elevated fire weather conditions are expected for locations on the Caprock this afternoon and evening, and a Fire Danger Statement is in effect until 8 PM. A chance of showers and thunderstorms exists this afternoon and evening mainly along and east of I-27/US-87. While widespread severe weather is not expected, a few damaging wind gusts will be possible especially across the far southeastern Texas Panhandle and the eastern Rolling Plains. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Elevated to Critical Fire Weather conditions may develop on the Caprock Sunday and Tuesday. Thunderstorms will be possible on Sunday and Monday. A few strong thunderstorms will be possible.
The Amarillo radar (KAMA), 93 km away, was scanning. The volume nearest the first event began at 23:06 UTC.
3 high wind, 1 thunderstorm wind. Local standard time, as filed.
A Texas Tech University West Texas mesonet site near Guthrie measured severe wind gusts at 1707 and 1708 CST. A peak wind gust of 60 mph was measured at 1708 CST.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, April 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1005962, 1005963, 1005965, 1005964.